Alert archive / South Dakota / Winter Weather Advisories in 2025

Winter Weather Advisory 21, NWS Sioux Falls, SD

December 10, 202519 counties in South Dakota; 8 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this winter weather advisory at Dec 10, 2025, 3:13 AM CST for 19 counties in South Dakota; 8 counties in Iowa; 8 counties in Minnesota. It took effect at Dec 11, 2025, 3:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2025, 3:13 AM CST (09:13 UTC)
In effect from
Dec 11, 2025, 3:00 AM CST
Expired
Dec 11, 2025, 6:00 PM CST
In force
15 hr
Issued by
NWS Sioux Falls, SD
All 35 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Clay County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 8 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Dec 9, 10:15 PM CST, 4 hours 58 minutes earlier. Its key messages:

  • -A strong system is expected for this evening and overnight as winds strengthen out of the northwest with gusts up to 50-60 mph expected. Isolated higher gusts are expected as well. Patchy blowing and drifting snow is expected, resulting in reduced visibilities. Light snow is also expected mainly across southwest Minnesota and adjacent parts of southeast South Dakota and northwest Iowa. Further reduction in visibility down to a quarter of a mile or less is expected in falling snow.
  • A High Wind Warning has been issued for the entire area and is in effect from this evening through the overnight hours. A Winter Weather Advisory has been issued for all of southwest Minnesota and adjacent parts of southeast South Dakota and northwest Iowa. The Advisory is in effect from 9 pm this evening to 4 am Wednesday morning.
  • Chances for precipitation will persist into the weekend, with Wednesday night through Thursday and Friday night having the highest probabilities for accumulating precipitation. Mixed precipitation is likely (50-70%) for the chance for Wednesday night through Thursday system, including the potential for light ice accumulations.
  • A much colder airmass looks to persist through the weekend. Near Advisory level winds chills may be possible Saturday night.
Area forecast discussion, Dec 9, 10:15 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1015 PM CST Tue Dec 9 2025

.KEY MESSAGES...

-A strong system is expected for this evening and overnight as
winds strengthen out of the northwest with gusts up to 50-60 mph
expected. Isolated higher gusts are expected as well. Patchy blowing
and drifting snow is expected, resulting in reduced visibilities.
Light snow is also expected mainly across southwest Minnesota and
adjacent parts of southeast South Dakota and northwest Iowa. Further
reduction in visibility down to a quarter of a mile or less is
expected in falling snow.

- A High Wind Warning has been issued for the entire area and is in
effect from this evening through the overnight hours. A Winter
Weather Advisory has been issued for all of southwest Minnesota and
adjacent parts of southeast South Dakota and northwest Iowa. The
Advisory is in effect from 9 pm this evening to 4 am Wednesday
morning.

- Chances for precipitation will persist into the weekend, with
Wednesday night through Thursday and Friday night having the highest
probabilities for accumulating precipitation. Mixed precipitation is
likely (50-70%) for the chance for Wednesday night through Thursday
system, including the potential for light ice accumulations.

- A much colder airmass looks to persist through the weekend. Near
Advisory level winds chills may be possible Saturday night.

&&

.DISCUSSION...
Issued at 311 PM CST Tue Dec 9 2025

Light rain continues to push through the forecast area this
afternoon. While mainly rain, a few sites have reported light snow
at times. Accumulations are expected to be light on the order of a
about a tenth of an inch or less. While quite benign in terms of
immediate impact, this rain, along with high temperatures warming to
mid 30s for the majority of the area, has resulted in uncertainty
regarding how blowable the snowpack will be this evening and night.
The rain and warm temperatures are also melting the snowpack as
well. Any chance for rain will come to an end during the late
afternoon and evening hours. As chances for rain dwindle as a cold
front pushes through the forecast area late this afternoon and
evening. A strong shot of cold air advection (CAA) will accompany
the passing cold front. The front will turn winds to more
northwesterly in its wake and will ramp up the strength of the
winds. Very strong winds are expected with gusts mainly up to 50-60
mph with isolated higher gusts above 60 mph expected. These strong
winds will persist through the evening hours and into the overnight
timeframe before beginning to weaken during the early morning hours.
These strong winds will result in patchy blowing and drifting snow
as well.

The second component to this system is snow showers developing in
the post frontal, cold air overnight. The best low level moisture
along with steepening low level lapse rates looks to be just enough
to generate a hint of instability. This will result in snow showers
instead of a broad area of stratiform precipitation. These snow
showers look to reside mainly across southwest Minnesota and
adjacent portions of southeast South Dakota and northwest Iowa. Any
chance for snow showers looks to come to an end before daybreak.
While patchy blowing and drifting snow is expected, any falling snow
combined with the wind will make for very low visibilities falling
down to a quarter of a mile or less. These combinations of factors
has resulted in a change to headlines for the area. Have converted
the Winter Storm Watch to a High Wind Warning and issued a Winter
Weather Advisory for southwest Minnesota and adjacent parts of
southeast South Dakota and northwest Iowa. Have made these changes
because confidence is not high enough in Blizzard conditions being
met given how the current rain and warm temperatures will modify the
current snow pack.

Winds will be weakening into the morning hours on Wednesday before
going light come the late afternoon hours thanks to incoming surface
high pressure. This high will result in a break in active weather
but keep conditions cool with highs only warming to low 20s to low
30s. However, this break in the action will be brief as the next
chance for precipitation returns to the area thanks to another
clipper system pushing through the Northern Plains. Any chance for
precipitation looks to begin Wednesday evening and persist through
the day on Thursday. A baroclinic zone looks to remain situated just
east of the Rocky Mountains. As this wave pushes into the area, it
will strengthen the thermal gradient and strengthen WAA ahead of the
boundary to it's northeast. This will drive the precipitation chances
though this looks to be a mixed precipitation event. The strong WAA
aloft looks to warm 850 mb temperatures near to above freezing
mainly along a Huron, South Dakota to Sioux Falls, South Dakota, to
Storm Lake, Iowa line. Surface temperatures look to fall near to
below zero near to east of this line. This mixed precipitation is
possible in the forms of freezing rain, sleet, and snow. Both the
GFS and Euro ensembles support this as they show 50-70% chance for
freezing rain, sleet, and snow. Latest ensembles show support for
some ice accumulations with their probabilities up to a 20-50%
chance for a light glaze of ice along and southwest of the
previously mentioned line. In terms of snow, the same ensembles show
a 30-60% chance for snowfall totals to exceed an inch along and
northeast of the previously mentioned line. Have stuck with the NBM
at this time but trends will be monitored with this system as the
location of where precipitation sets up can still change.

Friday looks to continue the trends of a brief break in the action
before another round of precipitation passes through the area. With a
cold airmass in place, highs on Friday will only warm to the teens
to 20s. Breezy northwest winds will result in cold wind chills down
to the positive and negative single digits. With a prevailing
northwest flow pattern aloft, another chance for precipitation looks
to come Friday night through Saturday morning. The ensembles show
near 100% probabilities that this chance for precipitation will be
all snow. Amounts are uncertain at this time given how the best WAA
is just south and west of the forecast area. Will keep an eye on
this system over the coming days.

Aside from precipitation chances, high temperatures remain quite
cold across the area with highs only warming to the single digits to
up to barely touching the teens along the Missouri River Valley.
Sunday will be bit warmer with highs warming to the single digits
and 20s. Saturday night looks to be the coldest night with bitterly
cold lows falling down to the negative single digits and teens. This
will also result in quite cold wind chills across the area as well.

Next Monday and Tuesday look to be quiet with highs rebounding to
the 20s and 30s.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1014 PM CST Tue Dec 9 2025

MVFR ceilings will prevail for most of the period before beginning
to improve Wednesday afternoon as high pressure pushes in from the
northwest.

Strong northwesterly winds continue to gust 40-50 kts through the
rest of tonight. Winds begin to decrease around sunrise and by
10.18Z gusts should generally be 20 kts or less. Winds become light
and variable after sunset.

There remains some low chances for blowing and drifting snow with
these strong winds. However, it appears the snow has crusted over
enough after Tuesday's warm temperatures that it is not blowing as
much as previously thought. There are lingering chances for light
snow to redevelop over southwestern Minnesota after midnight,
but confidence in snow impacting TAF sites is too low to
include at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 AM CST Wednesday for SDZ040-055-056-
     062-066-067-069>071.
     Winter Storm Watch from 6 AM CST Wednesday through Wednesday
     morning for SDZ038>040-052>056-058>062-064>071.
     Winter Weather Advisory until 4 AM CST Wednesday for SDZ040-
     056.
     High Wind Warning until 3 AM CST Wednesday for SDZ038-039-050-
     052>054-057>061-063>065-068.
MN...High Wind Warning until 6 AM CST Wednesday for MNZ071-072-080-
     081-089-090-097-098.
     Winter Storm Watch from 6 AM CST Wednesday through Wednesday
     morning for MNZ071-072-080-081-089-090-097-098.
     Winter Weather Advisory until 4 AM CST Wednesday for MNZ071-
     072-080-081-089-090-097-098.
IA...High Wind Warning until 6 AM CST Wednesday for IAZ001>003-
     012>014-020>022-031-032.
     Winter Storm Watch from 6 AM CST Wednesday through Wednesday
     morning for IAZ001>003-012>014-020>022-031-032.
     Winter Weather Advisory until 4 AM CST Wednesday for IAZ002-
     003-014.
NE...High Wind Warning until 6 AM CST Wednesday for NEZ013-014.
     Winter Storm Watch from 6 AM CST Wednesday through Wednesday
     morning for NEZ013-014.

&&

DISCUSSION...Meyers
AVIATION...AJP
Hazardous weather outlook, Dec 9, 4:20 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 PM CST Tue Dec 9 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-102230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
420 PM CST Tue Dec 9 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

A winter system continues to make its way through the region
producing periods of rain, wintry mix, and light snow. Very strong
winds associated with this system are expected to develop this
afternoon into the evening with the strongest gusts occurring
overnight. Westerly gusts between 50-60 mph could result in blowing
and drifting snow resulting in near whiteout to whiteout conditions
at times this evening and overnight. However, some uncertainty
remains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow chances return Thursday and will persist through the rest of the
week and weekend. Totals look to remain light.

Very cold Arctic are is expected to move south over the region this
weekend. Very cold temperatures are expected with this influx, as
well as wind chills falling as low as -25 degrees F. Please ensure
you are prepared for an extended period of very cold weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in South Dakota, 2025Winter Weather Advisories in Iowa, 2025Winter Weather Advisories in Minnesota, 2025Every winter weather advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.